Alert archive / Minnesota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 66, NWS Twin Cities, MN

June 25, 20104 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 25, 2010, 8:30 PM CDT for 4 counties in Minnesota. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2010, 8:30 PM CDT (01:30 UTC)
Expired
Jun 25, 2010, 9:30 PM CDT
In force
60 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Blue Earth County, MN, Faribault County, MN, Martin County, MN, Watonwan County, MN

The radar

The Minneapolis radar (KMPX), 145 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 8:30 PM CDTTSTM WND DMGTrimont, MNPOWER LINE AND TREE DOWN.
Jun 25, 8:40 PM CDTTSTM WND DMG2 Ne Fairmont, MNLARGE LIMBS DOWN NEAR WINNEBAGO AND NORTH NORTH.
Jun 25, 9:00 PM CDTTSTM WND DMG1 N Fairmont, MNLARGE TREE DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 3:35 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2010-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2010-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1350 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
2.6
Supercell composite
13.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

267 
WUUS53 KMPX 260130
SVRMPX
MNC013-043-091-165-260230-
/O.NEW.KMPX.SV.W.0066.100626T0130Z-100626T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
830 PM CDT FRI JUN 25 2010

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHWESTERN BLUE EARTH COUNTY IN SOUTH CENTRAL
  MINNESOTA...
  SOUTHERN WATONWAN COUNTY IN SOUTH CENTRAL MINNESOTA...
  EXTREME SOUTHWESTERN FARIBAULT COUNTY IN SOUTH CENTRAL MINNESOTA...
  MARTIN COUNTY IN SOUTH CENTRAL MINNESOTA...

* UNTIL 930 PM CDT

* AT 826 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
  THIS STORM WAS LOCATED 4 MILES NORTHEAST OF WELCOME...OR ABOUT 7
  MILES NORTHWEST OF FAIRMONT...AND MOVING SOUTH AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  FAIRMONT...
  WELCOME...
  SHERBURN...
  DUNNELL...
  CEYLON...
  EAST CHAIN...
  WILBERT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY MORNING
FOR SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN.

&&

LAT...LON 4385 9425 4350 9424 4350 9486 4394 9485
TIME...MOT...LOC 0130Z 012DEG 17KT 4369 9456
WIND...HAIL 60MPH 1.00IN

$$
1 follow-up statement
753 
WWUS53 KMPX 260212
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
912 PM CDT FRI JUN 25 2010

MNC165-260221-
/O.CAN.KMPX.SV.W.0066.000000T0000Z-100626T0230Z/
WATONWAN MN-
912 PM CDT FRI JUN 25 2010

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WATONWAN COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4350 9486 4380 9485 4374 9425 4351 9424
      4350 9426
TIME...MOT...LOC 0211Z 359DEG 14KT 4367 9461

$$

MNC091-260230-
/O.CON.KMPX.SV.W.0066.000000T0000Z-100626T0230Z/
MARTIN MN-
912 PM CDT FRI JUN 25 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MARTIN COUNTY
UNTIL 930 PM CDT...

AT 907 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED NEAR WELCOME...OR 8 MILES WEST OF 
FAIRMONT...MOVING SOUTH AT 15 MPH. NICKEL SIZE HAIL MAY ALSO 
ACCOMPANY THESE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  SHERBURN...CEYLON...DUNNELL...WILBERT AND EAST CHAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...HAIL...AND DEADLY LIGHTNING. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 4350 9486 4380 9485 4374 9425 4351 9424
      4350 9426
TIME...MOT...LOC 0211Z 359DEG 14KT 4367 9461
WIND...HAIL 60MPH 0.88IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 8:00 PM CDT, 30 minutes earlier.

Area forecast discussion, Jun 25, 8:00 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR 00Z TAFS
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
800 PM CDT FRI JUN 25 2010

.DISCUSSION...ISSUED 337 PM CDT

CONCERNS REVOLVE AROUND THE SEVERE THREAT BOTH THIS EVENING AND
AGAIN SATURDAY EVENING. STORMS ARE STARTING TO FIRE NORTH OF THE
STRONG CAPE/MULI GRADIENT OVER EASTERN SD AND WEST CENTRAL
MN...AND NEAR THE EDGE OF +12 700 MB TEMP. STRONG WARM ADVECTION
AND MOISTURE TRANSPORT INTO THIS BOUNDARY AND GRADIENT WILL
EVENTUALLY DEVELOP AN MCS TRACKING ESE ACROSS MAINLY SOUTHERN MN,
EARLY ON...SUPER CELLS LIKELY IN THE AREA OF STRONG PRESS FALLS
CO-LOCATED WITH THE VERY UNSTABLE REGIME IN SW MN AND EASTERN SD.

THOUGHT ABOUT A FLASH FLOOD WATCH FOR PARTS OF THE SOUTH BUT THE
COMPLEX SHOULD MOVE ALONG QUICKLY BUT CERTAINLY WITH THE
POSSIBILITY OF 2+ INCH LOCALIZED RAIN. MAY NEED SOME FLOOD
STATEMENTS THOUGH. THERE ARE STILL SOME DIFFERENCES IN THE
GUIDANCE TRENDS FOR LATER SATURDAY AND SATURDAY NIGHT. WONDER IF
THE GFS IS A LITTLE ROBUST WITH THE SUB 1000 MB LOW
MOVING/DEVELOPING INTO THE AREA. PREFER MORE OF A NAM /SREF
SOLUTION WITH A BOUNDARY AND WEAKER LOW OVER SOUTHERN MN. WILL
DEPEND AGAIN ON HOW FAR SOUTH ANY OUTFLOWS END UP TONIGHT. THE
UPPER JET MAY ALLOW MORE OF PROLONGED RIGHT ENTRANCE REGION OVER
THE AREA SATURDAY NIGHT...WHICH COULD BE A RISK FOR HEAVY RAIN.
HAVE ALSO OUTLINED AN AREA OF SEVERE OVER SOUTHERN MN LATE
SATURDAY AFTERNOON AND EVENING.

THE SYSTEM APPEARS TO BE ON TRACK TO EXIT THE AREA ON
SUNDAY. THE BUILDING UPPER RIDGE STILL LOOKS TO GIVE US DRY
WEATHER FOR MOST OF NEXT WEEK. THE NAEFS METEOGRAMS AND GEFS POP
FIELDS SHOW A DECENT DRY PERIOD AS WELL.

&&

.AVIATION.../00Z TAF ISSUANCE/
BACK EDGE AT 01Z OF AREA OF SVR STORMS FM NR RNH TO RGK TO PIPESTONE
AND CONTG TO MV ESE AT 30 KTS. EAU HAS THREAT OF SVR STORMS TIL ARND
03Z...OTHW MOST OF THIS ROUND OF TSTMS HAS ENDED FOR TAF SITES.
WITH PCPN DRNG EVE SOME THREAT OF MVFR CIGS/BR DVLPG OVRNITE AT MOST
TAF SITES.  WKNG SCT TSTMS IN NODAK MAY PROVIDE A CHC -SHRW AT
AXN/RWF LT TNGHT.  CHC AFTN TSTMS AGN SAT MAINLY ACRS S AND W MN AHD
OF WRMFNT NR MN/IA BRDR AND CDFNT PUSHING ACRS DKTS.

KMSP...MAIN THREAT OF TSTMS HAS MVD E OF MSP...BUT FEW STORMS STILL
UPSTREAM WHICH WILL PROVICE CHC THUNDER UNTIL ARND 03Z.  WITH PCPN
DRNG EVE THREAT OF MVFR CIGS/BR LTR TNGHT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JPR/BAP
Hazardous weather outlook, Jun 25, 2:08 PM CDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
208 PM CDT FRI JUN 25 2010

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
261100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
208 PM CDT FRI JUN 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE AREA DURING THE LATE
AFTERNOON AND TONIGHT. THE BEST CHANCE FOR TORNADOES WILL BE IN
WEST CENTRAL AND SOUTHERN MINNESOTA. LARGE HAIL AND DAMAGING
WINDS ARE ALSO POSSIBLE ACROSS THE ENTIRE AREA. HEAVY RAINFALL IS
ALSO ANTICIPATED. A WARM FRONT EXTENDING FROM SOUTH DAKOTA INTO
SOUTHERN MINNESOTA WILL THE FOCUS FOR THE MOST SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FRONT IS EXPECTED TO LINGER IN THE AREA ON SATURDAY...WITH
THUNDERSTORM REDEVELOPMENT ANTICIPATED ON SATURDAY AFTERNOON AND
EVENING. ANOTHER ROUND OF SEVERE STORMS IS EXPECTED...WITH THE
POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...AND A FEW TORNADOES.
HEAVY RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY ON SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON
AND EVENING AND AGAIN ON SATURDAY.

In the hours before

Local storm report, Jun 25, 8:13 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
813 PM CDT FRI JUN 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     3 E PRESCOTT            44.75N 92.73W
06/25/2010                   PIERCE             WI   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN EAST OF PRESCOTT AND IN THE
            CITY

&&

CEC
Local storm report, Jun 25, 8:16 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
816 PM CDT FRI JUN 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TORNADO          1 W LEWISVILLE          43.92N 94.46W
06/25/2010                   WATONWAN           MN   EMERGENCY MNGR

            SPOTTER SAW A ROPE DROP DOWN...SAW DIRT WEST OF
            LEWISVILLE...NOT SURE HOW LONG IT WAS DOWN.

&&

CARLYON
Local storm report, Jun 25, 8:17 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
817 PM CDT FRI JUN 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     HASTINGS                44.73N 92.85W
06/25/2010                   DAKOTA             MN   TRAINED SPOTTER

            A FEW 4 TO 6 INCH BRANCHES DOWN IN CENTRAL HASTINGS.

&&

CARLYON
Local storm report, Jun 25, 8:21 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
821 PM CDT FRI JUN 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TORNADO          1 SW REVERE             44.21N 95.38W
06/25/2010                   REDWOOD            MN   TRAINED SPOTTER

            WRAPPED IN RAIN, CONE, 5 MILES EAST OF WALNUT GROVE

&&

CEC
Local storm report, Jun 25, 8:24 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
824 PM CDT FRI JUN 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FLASH FLOOD      2 SW MAPLE GROVE        45.09N 93.49W
06/25/2010                   HENNEPIN           MN   TRAINED SPOTTER

            WATER TO CAR DOORS, OVER RUNNING CURB ON 69TH PLACE N.

&&

CEC
Local storm report, Jun 25, 8:27 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
827 PM CDT FRI JUN 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     TSTM WND DMG     LAKE CRYSTAL            44.10N 94.22W
06/25/2010                   BLUE EARTH         MN   AMATEUR RADIO

            ONE HOUSE ROOF ALMOST OFF, ANOTHER WITH NUMEROUS SHINGLES
            MISSING

&&

CEC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:09 PM CDTSevere Thunderstorm WarningMPXDakota, Ramsey, Washington36 min
Jun 25, 7:13 PM CDTTornado WarningMPXBlue Earth, Le Sueur, Waseca62 min
Jun 25, 7:17 PM CDTTornado WarningMPXGoodhue43 min
Jun 25, 7:29 PM CDTAreal Flood AdvisoryMPXBlue Earth, Brown, Le Sueur, Nicollet, Rice, Sibley and 2 more3 hr
Jun 25, 7:30 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Watonwan60 min
Jun 25, 7:33 PM CDTTornado WarningMPXDakota, Goodhue27 min
Jun 25, 7:37 PM CDTTornado WarningMPXBlue Earth, Martin, Watonwan53 min
Jun 25, 7:42 PM CDTTornado WarningMPXBlue Earth, Faribault, Freeborn, Steele, Waseca33 min
Jun 25, 8:11 PM CDTTornado WarningMPXBlue Earth, Faribault, Freeborn, Steele, Waseca64 min
Jun 25, 8:43 PM CDTAreal Flood AdvisoryMPXFaribault, Martin, Watonwan3 hr
Jun 26, 4:34 AM CDTFlash Flood WatchMPXBlue Earth, Brown, Carver, Dakota, Faribault, Freeborn and 14 more22 hr
Jun 26, 3:28 PM CDTSpecial Weather StatementMPXYellow Medicine47 min
Jun 26, 4:15 PM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine60 min
Jun 26, 4:43 PM CDTAreal Flood AdvisoryMPXChippewa, Lac qui Parle, Renville, Yellow Medicine4 hr
Jun 26, 5:12 PM CDTSevere Thunderstorm WarningMPXChippewa, Redwood, Renville, Yellow Medicine63 min
Jun 26, 5:45 PM CDTSevere Thunderstorm WarningMPXBrown, Redwood, Renville, Yellow Medicine45 min
Jun 26, 5:47 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Renville58 min
Jun 26, 6:02 PM CDTAreal Flood AdvisoryMPXKandiyohi, Meeker, Redwood, Renville4 hr
Jun 26, 6:31 PM CDTSevere Thunderstorm WarningMPXBrown, Nicollet, Redwood, Renville59 min
Jun 26, 6:35 PM CDTSpecial Weather StatementMPXMcLeod55 min
Jun 26, 6:58 PM CDTAreal Flood AdvisoryMPXBrown, McLeod, Meeker, Nicollet, Sibley6 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.